To describe new onset of generalized seizures in 3 young dogs following cessation of a benzodiazepine-containing sedation protocol to facilitate mechanical ventilation (MV) for hypoxemia.
Three dogs under 5 months of age underwent MV due to severe hypoxemia. All 3 dogs were sedated with a constant rate infusion of benzodiazepines as part of their sedation protocol to facilitate MV. All 3 dogs had an acute onset of generalized seizures within 36 hours of sedation cessation and weaning from MV. All 3 dogs’ seizures were successfully managed with a slow, tapering course of benzodiazepines. One dog was additionally treated with levetiracetam at the time of initial seizure activity, which was discontinued 1 year following discharge and absence of ongoing seizure activity. All 3 dogs were discharged successfully with no reports of ongoing seizures or neurologic deficits after discharge.
New or Unique Information Provided
Young dogs managed with benzodiazepines to facilitate MV may have acute onset of generalized seizures following cessation, which can be successfully managed with short-term benzodiazepine therapy. The 3 cases in this series demonstrated a positive outcome and were successfully managed following acute onset of generalized seizure activity post-MV.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents